I have osteoporosis and I am 58 years old.
I read that it can affects your jaw bone?
Yes, Fosamax has the potential to affect the jawbone. Osteonecrosis of the jaw is a rare condition in which a section of jawbone dies and deteriorates. This occurs primarily in people who take very large doses of the medication by vein (intravenously) — much larger than the doses typically used for osteoporosis — because they have cancer in their bones. In these individuals, a small number have poor healing of the jawbone after a dental extraction, after trauma to the jaw or sometimes even just spontaneously.
Before you start taking Fosamax make sure your teeth are healthy. You don't need to stop taking the medication before a dental procedure — unless directed to do so by your doctor — but tell your dentist you're taking Fosamax and follow his or his recommendations for good oral hygiene.
Other more common side effects are stomach upset and heartburn. This can be avoided by taking the medication on an empty stomach with a tall glass of water. You should not lie down or bend over for 30 to 60 minutes to avoid the medicine washing back up into the esophagus.
Long-term Fosamax therapy has been linked to a rare type of thigh fracture that sometimes develops in both legs at once. This injury, known as atypical femoral fracture, is similar to a stress fracture, causing pain that begins subtly and may gradually worsen. To limit your risk of this adverse effect your doctor may decide to stop treatment after 5 years, or longer if your risk is low.
Fosamax is a commonly prescribed bisphosphonate that's been on the market for more than 10 years. It helps to preserve or maintain bone density during menopause — and decrease the risk of breaking a bone as a result of osteoporosis.
There's proven experience with its safety and it is generally well tolerated.
- Fosamax Information for Consumers
- Fosamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fosamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Oct 2009 • 1 answer
Posted 12 Dec 2009 • 1 answer
Posted 22 Sep 2012 • 2 answers
Posted 9 Feb 2013 • 3 answers
Posted 6 Dec 2013 • 2 answers